Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 33, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 5, 2019, 3:06 AM HST for Hawaii County, Hawaii. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2019, 3:06 AM HST (13:06 UTC)
- Expired
- Dec 6, 2019, 3:34 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWHW70 PHFO 051306 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 306 AM HST Thu Dec 5 2019 ...STRONG WINDS ON THE BIG ISLAND SUMMITS... .A disturbance aloft moving rapidly toward the islands will cause strong and gusty northwesterly winds over the highest elevations of the Big Island today. These strong winds may continue over the summits tonight as the disturbance continues to approach the area. HIZ028-060215- /O.NEW.PHFO.WI.Y.0033.191205T1306Z-191206T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 306 AM HST Thu Dec 5 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Big Island Summits. * WHEN...Through this afternoon. * IMPACTS...Motorists should drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Houston
2 follow-up statements
135 WWHW70 PHFO 060118 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 PM HST Thu Dec 5 2019 ...STRONG WINDS ON THE BIG ISLAND SUMMITS... .A disturbance aloft will bring strong and gusty winds to the summits of the Big Island through Friday. HIZ028-061430- /O.EXT.PHFO.WI.Y.0033.000000T0000Z-191207T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 318 PM HST Thu Dec 5 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West winds increasing to 45 mph to 55 mph, with gusts up to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Friday. * IMPACTS...Wind chills well below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel to the summits as the strong winds will combine with snow at times, making travel very difficult to impossible. && $$ Birchard
622 WWHW70 PHFO 070134 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Fri Dec 6 2019 ...WIND ADVISORY IS CANCELLED... HIZ028-070245- /O.CAN.PHFO.WI.Y.0033.000000T0000Z-191207T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 334 PM HST Fri Dec 6 2019 ...WIND ADVISORY IS CANCELLED... Winds over the Big Island summits have diminished. $$ Burke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 4, 8:22 PM HST, 6 hours 44 minutes earlier.
Area forecast discussion, Dec 4, 8:22 PM HST, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 822 PM HST Wed Dec 4 2019 .SYNOPSIS... High clouds will gradually thicken over the islands through early Thursday, while surface high pressure far north of the state maintains moderate trade winds with mainly windward showers. Clouds and showers will increase statewide from late Thursday into Friday as a disturbance aloft passes overhead. Drier weather is expected by this weekend, with a nighttime land breeze and afternoon sea breeze pattern. This may result in a few showers over interior sections of some of the islands each afternoon. Trade winds will likely return early next week as a surface high builds north of the state. && .DISCUSSION... A 1034 mb surface high pressure system is centered more than 1400 miles north-northwest of Honolulu. However, the leading edge of a band of overcast low clouds and showers associated with a weak surface front is evident about 275 miles north of Kauai. The presence of this feature is causing the pressure gradient south of the high to be disrupted across the island chain. The resulting trade wind speeds over the region are generally moderate early this evening. An upper-level ridge located just west-southwest of the area is maintaining relatively stable atmospheric conditions over most of the state. However, the low-level trade wind inversion remains rather weak and elevated. In addition to the ridging aloft, an upper-level short wave trough, which is evident about 1070 miles northwest of Lihue, is moving rapidly toward the east-southeast. High clouds are currently obscuring any low clouds that might be over the islands in infrared satellite imagery. However, radar reflectivities are showing scattered showers moving down from the east-northeast toward the windward sides of most islands early this evening. The latest model guidance indicates there will be additional thickening of the high clouds over the state through early Thursday as the short wave aloft approaches, and weakens the upper-level ridge. In addition, the winds may increase over the Big Island summits starting later tonight or early Thursday. If so, we may need to issue a Wind Advisory for these higher elevations. The coverage of low- to mid-level clouds and showers may increase starting late Thursday afternoon, especially over the western end of the island chain as the short wave moves closer to Kauai. Expect a continued increase in cloud cover and rainfall from Thursday night through Friday, as the short wave aloft passes from west to east over the islands. While some low clouds and showers will continue to ride in on the trades, the short wave is expected to cause thick layered clouds capable of producing periods of steady light to moderate stratiform rain over all areas. In addition, there is a potential for locally heavy downpours over some areas. Although the forecast does not currently include thunderstorms, deep convection can not be ruled out yet. The higher rainfall totals are expected mainly along windward slopes, where the decreasing trade wind flow will likely focus low-level moisture. At the moment, the risk for flash flooding appears to be low. Conditions are expected to improve quickly from west to east late Friday as the shortwave continues moving eastward, and exits the area. The thick layered cloud cover will also bring the potential for snow, possibly heavy, to the highest elevations of the Big Island At the same time, the winds over the summits will also likely strengthen, which could result in drifting of any snow that falls. Therefore, a Winter Storm Watch has been issued for the Big Island Summits from Thursday night through Friday. For the weekend, the trade winds will be disrupted as another approaching front pushes a weakening surface ridge over the state. As a result, a rather stable local nighttime land breeze and afternoon sea breeze circulation pattern is expected to develop Saturday and Sunday. This weather pattern will likely result in increasing clouds and a few showers each afternoon across interior sections of most islands, followed by clearing skies at night. The southeasterly winds lingering over the Big Island will favor more persistent shower activity over the Puna and Kau Districts. Trades are expected to return early next week. The above mentioned front will likely dissipate over, or just north of the islands, and high pressure passing to the north will drive trade winds. Yet another front may approach around mid-week, causing the trades to veer southeasterly by next Wednesday. && .AVIATION... Trades will be in the moderate range through Thursday, and any lower ceilings and showers (MVFR) will mainly affect windward and mauka sections across the state. VFR conditions will predominate, however. And high cloudiness will persist over the island chain as an upper level disturbance approaches from the west. No AIRMETs are currently in effect. && .MARINE... Moderate trades are expected to persist through Thursday with high pressure north of the state. A downward trend in the winds is expected as we heading into the weekend. A trough moving over head will bring increasing showers Thursday night and Friday. A front passing north of the state this weekend will help to decrease the winds over the coastal waters to light to moderate speeds, and allow afternoon sea breezes and overnight land breezes to develop. A long-period north swell is expected to build Thursday into Friday, before turning to the north-northeast and increasing a bit further over the weekend. The swell is expected to peak Friday through Saturday night, with advisory level surf along north facing shores, and warning levels for east facing shores. Advisory level surf is possible with additional northwest swells Sunday night and into the first half of the new week. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Thursday evening through Friday afternoon for the Big Island Summits. && DISCUSSION...Houston AVIATION...Kinel MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:37 PM HST | Winter Storm Watch | HFO | Hawaii | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.